Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

174 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Abilify cause distended abdomen?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Mon, 23 Apr 2018 in Digestion and Bowels
Question: Can Abilify cause digestive problems like distended abdomen?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 43 minutes later
Brief Answer:
Questions so that I can help

Detailed Answer:
Hello and welcome,

There are a few types of abdominal increase in size that might be going on - I'll describe each and then please let me know which applies to you:

1. Bloating: this happens from swelling or water retention. The abdomen is bigger but not firm, and goes down in a few days.

2. Distention: the abdomen is firm/hard and it is accompanied by pain. It can happen when there is a problem with an abdominal organ such as with appendicitis. Sometimes it can happen from digestive problems, in which case the pain resolves in a few hours.

3. Increased abdominal weight: this is from fatty deposit through the middle, and only resolves when weight is lost.

4. Fluid accumulation/ascites - from advanced liver problems.

5. Enlargement due to a mass.

I am wondering about the first 3 possibilities. Abilify and other major tranquilizers can cause weight gain through the middle. Abilify is less likely to do this compared with olanzapine or some of the others.

In some people, Ability can cause digestive changes. Can you describe what is going on with your digestive symptoms?

Also, you wrote "My abdomen doubled in size in half an hour like bread in the late 1980s." Can you please clarify this, as I don't understand - thanks.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 10 hours later
Distention without pain.

in 1967, I started out with stelazine. In 1980, tranquilizer changed to norvane. In 2009, I changed to tranquilizers that did not work too well. In 2012, I changed to Abilify. My abdomen was large due to over-eating. In 1987, I was sitting in a chair for half of an hour. I then noticed my belly was twice the size as it was without putting anything in my mouth for about an hour or two before all this.
I was describing the rapid swelling of my belly like bread dough rising.


My digestive problems start from dry mouth to hemorrhoids due to occasional diarrhea and constipation, with umbilical hernia repair, gastric reflux (gone since I am limiting food). Colon is irritated for years. Never any ulcers or infections that I know of. I would also like to know if the extra size of my belly is due to gas, or liquid, or feces. Or all 3. or none. or my colon is a balloon. thanks.


I have lost 15 pounds (lost appetite for other reasons). The abdomen is still getting bigger. I had to take a little while back, Mobic, which worsened the growing abdomen. (My liver has never been checked (not even any blood tests). Neither has my adrenals. I have adult onset diabetes, hypertension, history of breast cancer (incitu). and taking meds for all of that. Now I have very painful arthritis of the knees and barely walk. There are so many other problems I need to tell you later? thanks
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 15 minutes later
Brief Answer:
Thoughts on this.

Detailed Answer:
Thank you for the additional information.

If your abdominal size increased that rapidly, without a lot of pain, it was most likely due to distention from gas. That could be due to something you ate or due to bowel flora that was disturbed, possibly from a previous antibiotic. But if you noticed it happened in correlation with starting a new major tranquilizer medication, then it may be from that.

If your belly stays large every day, then it is most likely due to fat deposition. Some of the antipsychotics, actually most of them, can cause abdominal obesity. Abilify is less likely to do that, but it can.

These meds can also cause dry mouth and sometimes changes in bowel movement frequency. They would not cause hemorrhoids, but if you are overweight or have straining or frequent diarrhea, then that can contribute to hemorrhoidal enlargement or irritation.

An abdominal exam can help sort out the nature of the enlargement because when the doctor percusses (one finger tapping on a finger that is pressed down over an area of the abdomen), the note that is made can indicate if something inside is solid. A plain X-ray of the abdomen can also help show if there is a lot of gas.

Usually feces won't cause an enlarged belly that stays enlarged because eventually that will pass out of your body.

So it is most likely fatty deposition (the part that always looks enlarged and doesn't go down) and gas (the part that increases over a short amount of time but looks better at the start of the next day).

If you definitely see a progression of enlargement and you don't think it's from fat, then an abdominal ultrasound can provide additional information as to the health and shape of the abdominal organs. So if this is an increasing problem please do go in to see your doctor for an exam to start to get this evaluated.

I hope this helps. Please let me know if I can provide additional information or clarification.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics

Recent questions on  Breast cancer

doctor1 MD

one of my friends wife had breast cancer & is now taking chaemo therapy.The doctor has advised her to take 3 sachets 15 Gm each of L Glutamine USP. Instead could Nutrilite Protein Powder 2 Scoops 10Gms each which gives 8 Gms soya protein & has 9 essential Amino acids per scoop be given daily to her.Side by side can Nutilite fifiber, which contains Inuline,Partially Hydrolised Guargum & Resistant Maltodextrin be also given.



doctor1 MD

I am asking this question for my friend. She had chemotherapy two years ago for a very invasive form of breast cancer. For the past six months her incontinence has steadily worsened. She has to change her sheets every night and is exhausted. She is on a fentanyl patch for chronic neuropathic pain as well as anti-depressants. She does not have high blood pressure, but now is experiencing shortness of brearth. She is not satisfied with the care she has been receiving from her physicians and does not know what to do? What would you recommend? Thank you very much.

doctor1 MD

At a prominent state hospital, a 45-year-old woman is receiving a ‘combined modality' treatment for the initial stage of breast cancer. State the two aspects included in this treatment. State the methods by which a radiation oncologist can administer these therapies. Additionally, state four major differences between the two modes of treatment.

doctor1 MD

I had breast cancer 2 years ago/ chemo/surgery/radiation therapy In March had first-bout of erysipelas in the breast area treated by the radiation with high temp (over 38.4) treated with intravenous fluxclox for 2 days then oral for 8. This happened again in July and again in August (twice) and again now.As I don't want to go to hospital I have 500g fluclox and 500g phenoxymethyl 6 hourly at home for 48 hours and then reduce phenox to 25g I always have high temp for 24 hours which then subsides the scarlet area gradually fades over 10 days How do I prevent this occuring so frequently and why can I not find anyone else who suffers with this - is it really so rare -

doctor1 MD

My back is painful in kidney area. This morning there was blood in my urine. I have a dr. apt tomorow for blood work and then an apt. Can I wait till then to see a doctor. Will an antibiotic help if it is an infection. I take handfuls of food...

doctor1 MD

Hi, I am 59 years old, still having vaginal bleeding and have had severe pain in my right breast for over a week. I don't have insurance so the thought of seeing a doctor or having test run is next to impossible. Is it anything to be worried about

doctor1 MD

Can a simple breast cyst turn into a complex one? Can a breast cancer hide behind a cyst and be undetectable?